Dangers of Stopping Psychiatric Medications Too Soon

Dion Short Metzger, M.D. is a board certified adult psychiatrist whose approachable demeanor, determined spirit and caring attitude have allowed her to have a valuable impact on her patients.  Many people are unaware of the problems they may face if they stop or decrease their psychiatric medications without the approval of their physician.  Dr. Metzger graciously wrote a Guest Blog for AudibleRx discussing the dangers of stopping psychiatric medications too quickly.  Please take a moment to visit Dr Metzgers web page, like her on facebook or follow her on twitter. 


There are many reasons why a patient would want to stop their psychiatric medications including experiencing unbearable side effects, not feeling like it’s working or not believing that they need to take it anymore.  These reasons are warranted and it is always recommended to discuss this with their physician first before making any changes. Many patients are unaware that stopping their medications “cold turkey” could have adverse effects. This is why it is always important to talk to their doctor regularly about how their medications are doing, whether the report is good or bad. This is my go-to list of commonly prescribed medications that require a taper (a slow decrease of the dose to discontinue) to prevent withdrawal symptoms and/or worsening of psychiatric symptoms.

 

Þ    Anxiolytics

o    Alprazolam (Xanax-TM), Diazepam (Valium-TM), Clonazepam (Klonopin-TM) and Lorazepam (Ativan-TM)

§  These medications are also known as benzodiazepines and need to be carefully tapered by a physician. If stopped abruptly, withdrawal symptoms can include weakness, nervousness, tremors, insomnia, and seizures. It can take anywhere from 4 weeks to several months to discontinue these medications, depending on the dose.

Þ    Antidepressants

o   Venlafaxine (Effexor-TM), Duloxetine (Cymbalta-TM), and Desvenlafaxine (Pristiq-TM)

§  These medications are in a class called SNRI’s (Dual Serotonin and Norepinephrine Reuptake Inhibitor) and have more severe withdrawal effects, as compared to other antidepressants. It is usually best to taper these medications over 4 to 6 weeks. If stopped too soon, a patient can experience headache, vomiting, electric sensations (described as feeling similar to static shocks), sweating and irritability.

Þ    Mood Stabilizers

o   Lithium, Lamotrigine (Lamictal-TM) and Divalproex Sodium (Depakote-TM)

§  The important thing to know about these medications is that abrupt withdrawal can lead to quick relapse of mood changes in bipolar disorder and depression. This also can possibly increase the risk of suicide.

Þ    Antipsychotics

o   Quetiapine (Seroquel-TM), Risperidone (Risperdal-TM), Aripiprazole (Abilify-TM) and Olanzapine (Zyprexa-TM)

§  Similar to the mood stabilizers, there is a risk of having a severe relapse of psychotic symptoms such as hallucinations and delusions if these medications are stopped too soon. It is recommended to slowly lower the dose over 6 to 8 weeks to stop, especially when switching to a new antipsychotic.

 


Copyright AudibleRx (TM), all rights reserved.